Alert archive / California / Winter Storm Warnings in 2017

Winter Storm Warning 9, NWS Hanford, CA

February 16, 2017

NWS Hanford, CA issued this winter storm warning at Feb 16, 2017, 3:50 AM PST. It took effect at Feb 17, 2017, 7:00 AM PST. It was in force for 21 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 16, 2017, 3:50 AM PST (11:50 UTC)
In effect from
Feb 17, 2017, 7:00 AM PST
Expired
Feb 18, 2017, 4:00 AM PST
In force
21 hr
Issued by
NWS Hanford, CA

The text

As transmitted.

027 
WWUS46 KHNX 161150
WSWHNX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Hanford CA
350 AM PST Thu Feb 16 2017

CAZ096-097-162100-
/O.UPG.KHNX.WS.A.0003.170217T1500Z-170218T0600Z/
/O.NEW.KHNX.WS.W.0009.170217T1500Z-170218T1200Z/
Sierra Nevada from Yosemite to Kings Canyon-
Tulare County Mountains-
350 AM PST Thu Feb 16 2017

...WINTER STORM WARNING IN EFFECT FROM 7 AM FRIDAY TO 4 AM PST
SATURDAY ABOVE 7000 FEET...

The National Weather Service in Hanford has issued a Winter Storm
Warning above 7000 feet for heavy snow...which is in effect from 
7 AM Friday to 4 AM PST Saturday. The Winter Storm Watch is no 
longer in effect.

* LOCATIONS...Southern Sierra Nevada from Yosemite National Park
  to the Kern County line above 7000 feet.

* HAZARD TYPES...Heavy Snow and Blowing Snow.

* ACCUMULATIONS...Snow accumulation of 10 to 20 inches. 

* TIMING...Precipitation will start out Friday morning becoming
  heavy at times Friday afternoon and continuing through Friday
  night. 

* IMPACTS...The heavy snow will make many roads impassable and may
  produce widespread power outages due to the weight of the snow
  on tree limbs and power lines. Strong winds will lead to blowing
  snow and reduced visibility. 

* WINDS...Southeast 10 to 25 mph with gusts up to 45 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for heavy snow means severe winter weather
conditions are expected or occurring.  Significant amounts of
snow are forecast that will make travel dangerous. Only travel in
an emergency. If you must travel, keep an extra flashlight, food,
and water in your vehicle in case of an emergency.

&&

$$

Bean
6 follow-up statements
583 
WWUS46 KHNX 162047
WSWHNX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Hanford CA
1247 PM PST Thu Feb 16 2017

CAZ096-097-170500-
/O.CON.KHNX.WS.W.0009.170217T1500Z-170218T1200Z/
Sierra Nevada from Yosemite to Kings Canyon-
Tulare County Mountains-
1247 PM PST Thu Feb 16 2017

...WINTER STORM WARNING REMAINS IN EFFECT FROM 7 AM FRIDAY TO
4 AM PST SATURDAY ABOVE 7000 FEET...

* LOCATIONS...Southern Sierra Nevada from Yosemite National Park 
  to the Kern County line above 7000 feet.

* HAZARD TYPES...Heavy Snow and Blowing Snow.

* ACCUMULATIONS...Snow accumulation of 10 to 20 inches.

* TIMING...Precipitation will start out Friday morning, becoming 
  heavy at times Friday afternoon and continuing through Friday 
  night.

* IMPACTS...The heavy snow will make many roads impassable and 
  may produce widespread power outages due to the weight of the 
  snow on tree limbs and power lines. Strong winds will lead to 
  blowing snow and reduced visibility.

* WINDS...Southeast 10 to 25 mph with gusts up to 45 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for heavy snow means severe winter weather
conditions are expected or occurring.  Significant amounts of
snow are forecast that will make travel dangerous. Only travel in
an emergency. If you must travel, keep an extra flashlight, food,
and water in your vehicle in case of an emergency.

&&

$$
646 
WWUS46 KHNX 170444
WSWHNX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Hanford CA
844 PM PST Thu Feb 16 2017

CAZ096-097-171300-
/O.CON.KHNX.WS.W.0009.170217T1500Z-170218T1200Z/
Sierra Nevada from Yosemite to Kings Canyon-
Tulare County Mountains-
844 PM PST Thu Feb 16 2017

...WINTER STORM WARNING REMAINS IN EFFECT FROM 7 AM FRIDAY TO
4 AM PST SATURDAY ABOVE 7000 FEET...

* LOCATIONS...Southern Sierra Nevada from Yosemite National Park 
  to the Kern County line above 7000 feet.

* HAZARD TYPES...Heavy Snow and Blowing Snow.

* ACCUMULATIONS...Snow accumulation of 10 to 20 inches.

* TIMING...Precipitation will start out Friday morning, becoming 
  heavy at times Friday afternoon and continuing through Friday 
  night.

* IMPACTS...The heavy snow will make many roads impassable and 
  may produce widespread power outages due to the weight of the 
  snow on tree limbs and power lines. Strong winds will lead to 
  blowing snow and reduced visibility.

* WINDS...Southeast 10 to 25 mph with gusts up to 45 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for heavy snow means severe winter weather
conditions are expected or occurring.  Significant amounts of
snow are forecast that will make travel dangerous. Only travel in
an emergency. If you must travel, keep an extra flashlight, food,
and water in your vehicle in case of an emergency.

&&

$$
nws
806 
WWUS46 KHNX 171244
WSWHNX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Hanford CA
444 AM PST Fri Feb 17 2017

CAZ096-097-172045-
/O.CON.KHNX.WS.W.0009.170217T1500Z-170218T1200Z/
Sierra Nevada from Yosemite to Kings Canyon-
Tulare County Mountains-
444 AM PST Fri Feb 17 2017

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 4 AM PST SATURDAY
ABOVE 7000 FEET...

* LOCATIONS...Southern Sierra Nevada from Yosemite National Park 
  to the Kern County line above 7000 feet.

* HAZARD TYPES...Heavy Snow and Blowing Snow.

* ACCUMULATIONS...Snow accumulation of 12 to 20 inches. Local
  amounts over 24 inches...especially around the Tulare and Fresno
  county line.

* TIMING...through early Saturday morning.

* IMPACTS...The heavy snow will make many roads impassable and 
  may produce widespread power outages due to the weight of the 
  snow on tree limbs and power lines. Strong winds will lead to 
  blowing snow and reduced visibility.

* WINDS...Southeast 10 to 25 mph with gusts up to 50 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for heavy snow means severe winter weather
conditions are expected or occurring.  Significant amounts of
snow are forecast that will make travel dangerous. Only travel in
an emergency. If you must travel, keep an extra flashlight, food,
and water in your vehicle in case of an emergency.

&&

$$
590 
WWUS46 KHNX 172108
WSWHNX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Hanford CA
108 PM PST Fri Feb 17 2017

CAZ096-097-180515-
/O.CON.KHNX.WS.W.0009.000000T0000Z-170218T1200Z/
Sierra Nevada from Yosemite to Kings Canyon-
Tulare County Mountains-
108 PM PST Fri Feb 17 2017

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 4 AM PST SATURDAY
ABOVE 7000 FEET...

* LOCATIONS...Southern Sierra Nevada from Yosemite National Park 
  to the Kern County line above 7000 feet.

* HAZARD TYPES...Heavy Snow and Blowing Snow.

* ACCUMULATIONS...Snow accumulation of 12 to 18 inches. Local
  amounts over 24 inches possible.

* TIMING...through early Saturday morning.

* IMPACTS...The heavy snow will make many roads impassable and may
  produce widespread power outages due to the weight of the snow
  on tree limbs and power lines. Strong winds will lead to blowing
  snow and reduced visibility. 

* WINDS...South southeast 20 to 35 mph with gusts up to 60 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for heavy snow means severe winter weather
conditions are expected or occurring.  Significant amounts of
snow are forecast that will make travel dangerous. Only travel in
an emergency. If you must travel, keep an extra flashlight, food,
and water in your vehicle in case of an emergency.

&&

$$

DCH
746 
WWUS46 KHNX 180450
WSWHNX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Hanford CA
850 PM PST Fri Feb 17 2017

CAZ096-097-181200-
/O.CON.KHNX.WS.W.0009.000000T0000Z-170218T1200Z/
Sierra Nevada from Yosemite to Kings Canyon-
Tulare County Mountains-
850 PM PST Fri Feb 17 2017

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 4 AM PST SATURDAY
ABOVE 7000 FEET...

* LOCATIONS...Southern Sierra Nevada from Yosemite National Park 
  to the Kern County line above 7000 feet.

* HAZARD TYPES...Heavy Snow and Blowing Snow.

* ACCUMULATIONS...Total snow accumulation of 12 to 18 inches.
  Local amounts over 24 inches possible. 

* TIMING...through early Saturday morning.

* IMPACTS...The heavy snow will make many roads impassable and may
  produce widespread power outages due to the weight of the snow
  on tree limbs and power lines. Strong winds will lead to blowing
  snow and reduced visibility.  

* WINDS...South 15 to 25 mph with gusts up to 45 mph.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for heavy snow means severe winter weather
conditions are expected or occurring.  Significant amounts of
snow are forecast that will make travel dangerous. Only travel in
an emergency. If you must travel, keep an extra flashlight, food,
and water in your vehicle in case of an emergency.

&&

$$

Bean
033 
WWUS46 KHNX 181210
WSWHNX

URGENT - WINTER WEATHER MESSAGE
National Weather Service Hanford CA
410 AM PST Sat Feb 18 2017

CAZ096-097-181315-
/O.EXP.KHNX.WS.W.0009.000000T0000Z-170218T1200Z/
Sierra Nevada from Yosemite to Kings Canyon-
Tulare County Mountains-
410 AM PST Sat Feb 18 2017

...WINTER STORM WARNING HAS EXPIRED...

Scattered snow showers will be possible through the day.

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this winter storm warning went out at Feb 16, 3:47 AM PST, 3 minutes earlier.

Area forecast discussion, Feb 16, 3:47 AM PST, 3 minutes before
Area Forecast Discussion
National Weather Service San Joaquin Valley - Hanford CA
347 AM PST Thu Feb 16 2017

.SYNOPSIS...
A series of pacific storm systems will bring wet weather to
central California Thursday and through early next week.

&&

.DISCUSSION...
First in a series of storms is approaching from the northwest this
morning. The main band of precipitation is moving through the Bay
Area at 3 am and is expected to reach Merced County around 6 AM
and spread southeast through the day. This storm weakens
considerably by late afternoon with showers being focused on the
southern portion of the district this evening. Precipitation
amounts will be relatively light, ranging from on to two tenths of
an inch in the San Joaquin Valley and Kern County mountains with
generally about a quarter to a third of an inch in the Sierra
Nevada and foothills. Up to four inches of snow could fall in the
Sierra above 7000 feet by this evening.

At the tail end of this first system is a good fetch of moisture
that extends from the central/southern California coast out
across the Pacific. This moisture will continue to bring some
shower activity overnight, but precipitation will increase in
intensity Friday as the second system picks up this moisture as it
moves toward the coast. The focus of this system will be central
and southern California Friday and Friday night with periods of
moderate to heavy rain likely. Precipitation amounts will
generally be half to one inch in San Joaquin Valley with one to
two inches across the mountains with locally heavier amounts. The
desert areas may see a third of an inch to as much as an inch of
rain. These rain amounts on top of already wet ground could lead
to flooding. A Flash Flood Watch is in effect through 4 AM
Saturday.

Snow levels will remain above 7000 feet with this second system
with as much as 10 to 20 inches of snow. A winter storm warning
has been issued from Friday morning through early Saturday
morning. Another concern with this system will be strong gusty
south winds in the Kern County Mountains as well as the San
Joaquin Valley, especially near and below the grapevine. Winds
could gust over 35 mph in the San Joaquin Valley and over 60 mph
near the Grapevine.

Showers will continue over the region Saturday as the trough axis
moves east, but it continues to look like there will be a bit of
a break on Saturday night and Sunday before yet another system
moves in Sunday night and Monday. This system will be farther
north, focused on northern and central California, with the
northern half of the CWA having the greatest potential for rain.

Unsettled conditions conditions continue Tuesday before yet
another storm system moves in across the region with more
precipitation Tuesday night and Wednesday. This last system looks
to have some colder air with it, with snow levels lowering to near
4000 feet Wednesday.

&&

.AVIATION...In the San Joaquin Valley, areas of MVFR due to haze
thru 15Z today then areas of MVFR and local IFR in rain. In the
Southern Sierra Nevada and adjacent foothills, increasing areas
mountain obscuring IFR in low clouds and precipitation after 15Z
today becoming widespread by 21Z today. In the Tehachapi mountains,
increasing areas mountain obscuring IFR in low clouds and
precipitation after 20Z today becoming widespread by 02Z Fri.
Otherwise, VFR conditions will prevail for the next 24 hours across
the central CA interior.

&&

.AIR QUALITY ISSUES...
None.

&&

.CERTAINTY...

The level of certainty for days 1 and 2 is high.
The level of certainty for days 3 through 7 is medium.

Certainty levels include low...medium...and high. Please visit
www.weather.gov/hnx/certainty.php for additional information
an/or to provide feedback.

&&

.HNX Watches/Warnings/Advisories...
Flash Flood Watch from Friday morning through late Friday night
CAZ093>099.

High Wind Watch from Friday morning through Friday evening
CAZ091-092-095.

Wind Advisory from 7 AM to 10 PM PST Friday CAZ089-090.

Winter Storm Warning from 7 AM Friday to 4 AM PST Saturday ABOVE
7000 FEET FOR THE CAZ096-097.

&&

public...Bean
avn/fw...DS
synopsis...Bean

weather.gov/hanford

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 16, 3:19 PM PSTHigh Wind WarningHNX31 hr

Nearby

Winter Storm Warnings in California, 2017Every winter storm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.